Oklahoma, 2024

Drought in Oklahoma, January 1 to 9, 2024

January 1 to 9, 2024 · NWS OUN · 1 event in 1 county or zone

Above average rainfall for the month of January helped to remove lingering areas of severe drought across southwest Oklahoma by the middle of the month. This was the first time the NWS Norman Forecast Area had no area(s) of severe (or worse) drought since August 24th, 2021.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Above average rainfall for the month of January helped to remove lingering areas of severe drought across southwest Oklahoma by the middle of the month. This was the first time the NWS Norman Forecast Area had no area(s) of severe (or worse) drought since August 24th, 2021.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 31, 10:56 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 31, 10:56 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1056 PM CST Sun Dec 31 2023

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 213 PM CST Sun Dec 31 2023

Cold evening expected for the New Year's Eve festivities with
temperatures expected to range from the upper 20s to mid 30s across
the area at midnight. Winds will be decreasing as sfc high builds
into the area but there will still be a little bit of a wind chill
this evening as well. The good news is that no precipitation is
expected.

Light winds combined with clearing skies could lead to some patchy
freezing fog developing in far western parts of the fa with the
highest potential in NW OK. The potential for dense fog is low so no
major impacts are expected from the freezing fog late tonight into
Monday morning.

Winds are expected to shift towards the south New Year's Day as the
sfc high shifts east across the region. Temperatures will warm into
the 40s tomorrow afternoon.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 213 PM CST Sun Dec 31 2023

Models show a southern stream system moving across the southern
Plains Tuesday/Wednesday. This system will bring a chance for rain
Tuesday afternoon/night across the southern half of the area,
generally along and south of I-40. A front is expected to move
across the fa Tuesday night into Wednesday shifting winds back to
the north.

Breezy southerly winds are expected again on Thursday ahead of the
next approaching upper system. There is a great deal of uncertainty
of what will happen late this week with this system. Models continue
to have inconsistencies with each other and from run to run as to
path of the upper system. The trend yesterday had been for a more
northern track of the system compared to the previous run. However,
with the 12Z run, the ECMWF continues that trend of a more northern
track although the upper low becomes an open wave over the Plains,
but the GFS has shifted back south with more of an upper trough with
the base of that trough moving across TX and then a low trying to
develop SE of the fa. The two things they generally do seem to agree
on is that precipitation will occur and timing of it is expected to
be Friday into early Saturday.

The uncertainties of the path of the upper system is making the
forecast difficult because there is expected to be a pocket of cold
temperatures associated with this system which could lead to a
chance for rain/snow mix in parts of the fa but where this could
happen with any confidence is hard to discern. With this forecast,
any mention of rain/snow has been mostly confined to NW/N parts of
the fa with the highest potential in NW OK but of course this could
change with the next forecast. Hopefully, models will be able to get
a better handle on the system over the next couple of days so that
the confidence in the forecast will be able to increase.

So in general for now, precipitation is expected Friday into early
Saturday across the fa with rain and maybe rain/snow mix possible.

Temperatures this week are generally expected to remain around
average for this time of year.

&&

.AVIATION...
(06Z TAFS)
Issued at 1039 PM CST Sun Dec 31 2023

MVFR ceilings expected through midday Monday at all sites except
DUA and they may have a brief period around or just before
sunrise. Otherwise north to northeast winds will gradually
diminish toward morning before a shift to the south at most sites
during the afternoon hours tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  25  44  28  49 /   0   0   0  10
Hobart OK         24  45  28  48 /   0   0   0  10
Wichita Falls TX  27  48  29  50 /   0   0   0  30
Gage OK           21  46  28  50 /   0   0   0  10
Ponca City OK     23  41  26  49 /   0   0   0   0
Durant OK         30  50  29  51 /   0   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...25
LONG TERM....25
AVIATION...30
Hazardous weather outlook, Dec 31, 2:31 PM CST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
231 PM CST Sun Dec 31 2023

OKZ004>048-050>052-TXZ083>090-012045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
231 PM CST Sun Dec 31 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Freezing Fog...
Patchy freezing fog will be possible late tonight into Monday
morning across portions of western Oklahoma. Dense fog is unlikely
so no major impacts from the freezing fog is expected but
something to be aware of if driving in those areas late tonight
into early Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Wintry Mix...
A mixture of rain and snow appears possible Friday and Friday
night across parts of northern Oklahoma. You are urged to follow
later forecasts as changes are likely.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Harmon

When
January 1, 12:00 AM CST to January 9, 5:59 AM CST
Where
Harmon forecast zone
Reported by
Drought Monitor
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152443.